Alert archive / South Dakota / Blizzard Warnings in 2019

Blizzard Warning 4, NWS Sioux Falls, SD

March 14, 201918 counties in South Dakota

NWS Sioux Falls, SD issued this blizzard warning at Mar 14, 2019, 8:51 AM CDT for 18 counties in South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 8:51 AM CDT (13:51 UTC)
Expired
Mar 14, 2019, 2:57 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 11:00 AM CDTSNOW 4.2Mitchell, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WWUS43 KFSD 141351
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
851 AM CDT Thu Mar 14 2019


SDZ038-039-050-052>054-057>060-063>065-068-069-150000-
/O.UPG.KFSD.WS.W.0004.000000T0000Z-190315T0000Z/
/O.NEW.KFSD.BZ.W.0004.190314T1351Z-190315T0000Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
851 AM CDT Thu Mar 14 2019

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Blizzard conditions. Additional snow accumulations of 2 
  to 4 inches. Winds gusting as high as 55 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 7 PM CDT this evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the evening commute. 
  Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

SDZ040-055-061-150000-
/O.UPG.KFSD.WW.Y.0022.190314T1500Z-190315T0000Z/
/O.NEW.KFSD.BZ.W.0004.190314T1351Z-190315T0000Z/
Brookings-Lake-McCook-
851 AM CDT Thu Mar 14 2019

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Blizzard conditions. Additional snow accumulations of 2
  to 4 inches. Winds gusting as high as 55 mph.

* WHERE...Brookings, Lake and McCook Counties.

* WHEN...Until 7 PM CDT this evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the evening commute. 
  Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067-
070-071-150000-
/O.CON.KFSD.WW.Y.0022.190314T1500Z-190315T0000Z/
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Moody-Minnehaha-Turner-Lincoln SD-Clay SD-Union-
851 AM CDT Thu Mar 14 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Snow and sleet expected. Total snow accumulations of up
  to 3 inches. Winds gusting as high as 55 mph.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest Iowa and southwest Minnesota.

* WHEN...Until 7 PM CDT this evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions. 
  Widespread blowing snow could significantly reduce visibility. 
  The hazardous conditions could impact the evening commute. 
  Gusty winds could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow and sleet means periods of
snow and sleet will cause primarily travel difficulties. Expect
snow covered roads and limited visibilities, and use caution
while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
676 
WWUS43 KFSD 141957
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
257 PM CDT Thu Mar 14 2019


SDZ038>040-050-052>055-057>061-063>065-068-069-150300-
/O.CAN.KFSD.BZ.W.0004.000000T0000Z-190315T0000Z/
/O.EXB.KFSD.WW.Y.0022.000000T0000Z-190315T0300Z/
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-
257 PM CDT Thu Mar 14 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM CDT THIS
EVENING...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Light snow ending, but blowing snow will continue through
  the evening. Winds gusting as high as 55 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 10 PM CDT this evening.

* ADDITIONAL DETAILS...Widespread blowing snow could  
  significantly reduce visibility. The hazardous conditions could 
  impact the evening commute. Gusty winds could bring down tree 
  branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow will cause primarily 
travel difficulties. Expect limited visibilities, and use caution
while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067-
070-071-150000-
/O.CON.KFSD.WW.Y.0022.000000T0000Z-190315T0000Z/
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Moody-Minnehaha-Turner-Lincoln SD-Clay SD-Union-
257 PM CDT Thu Mar 14 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Light snow and blowing snow expected expected. Total snow
  accumulations less than an inch. Winds gusting as high as 55 
  mph.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest Iowa and southwest Minnesota.

* WHEN...Until 7 PM CDT this evening.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute. Gusty winds could 
  bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow will cause primarily 
travel difficulties. Expect limited visibilities, and use caution
while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard warning went out at Mar 14, 7:06 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 14, 7:06 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
706 AM CDT Thu Mar 14 2019

.SHORT TERM...(Today and Tonight)
Issued at 331 AM CDT Thu Mar 14 2019

Very impressive storm system slowly spinning through eastern
Nebraska early this morning. Several bands of precipitation
wrapping around the system, and to this point, much of our area
has seen rain, and way too much over frozen/snow-covered ground.
Have noted some transition to snow in our far western counties
early this morning, though this area also in relative moisture
minimum aloft, so not much for accumulation to speak of at this
point.

Bands of precipitation will continue to wrap into the area through
the day as the system tracks northeast toward Storm Lake by mid
morning, and then continues on into southeast Minnesota. Moderate
to strong consensus on timing of gradual cooling aloft from west
to east, with I-29 corridor expected to by all snow by late
morning-midday, and areas farther east by mid-afternoon. With
system pulling away from the area by this time, support for
widespread/significant precip amounts will be waning, so still
looks good for diminishing snow accumulations as one heads east.

Main concerns still focus on extreme winds expected to develop
across the area as the low lifts northeast. Still seeing support
for wind gusts of 50-60 mph, with RAP/ARW indicating potential for
isolated even higher given 60+ kts atop the mixed layer on their
respective soundings. Have bumped wind gusts a little higher than
previous forecast, but still generally capped at 45-50kt for an
areal average for gust potential. The question is what impact this
will have with the expected transition to wet snow through the
day. Given existing snowpack is now a wet sponge, and additional
snowfall will also be rather wet/heavy, still believe significant
visibility restrictions will be limited to while snow is falling.
Have been monitoring area of snow just west of the low center in
Nebraska through the night, and airport observations have been
maintaining 3/4sm or greater visibility in the snow, even with
wind gusts of 40-50kt. Based on this, opted to stick with existing
winter storm warning/winter weather advisory headlines with a
mention of brief near blizzard conditions possible while snow is
falling. Later shift will want to monitor closely to see if
upgrade to blizzard warning is required once snow begins to
actually fall in our area.

Aside from the snow/blowing snow issues, extent and degree of
ongoing flooding has resulted in numerous areal and river flood
warnings. However, with threat of additional rainfall, opted to
maintain Flood watch in those area where rain is still possible,
while canceling in our west where dominant precip type will be
snow from here on out. Will likely be able to trim portions of the
flood watch as the rain/snow transition line moves east across
the area, similar to canceling portions of convective watches as
the threat diminishes.

Beyond today, will see precipitation threat diminish quickly this
evening as the system continues to lift into the Great Lakes.
Winds will be slower to decrease, but with threat of significant
visibility restrictions tied to falling precip, early evening end
time of winter headlines still seems reasonable. Winds continue to
decrease through Friday, though could still be a little breezy in
eastern parts of the area.

.LONG TERM...(Friday through Wednesday)
Issued at 331 AM CDT Thu Mar 14 2019

Fairly quiet weather expected for the mid-long range, with just a
small chance of precipitation with a weak wave dropping through
the region Monday night/Tuesday. Temperatures slowly rebound, with
a potential for widespread 40s by the middle of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 644 AM CDT Thu Mar 14 2019

Several aviation concerns over the first half of the TAF period.
Rain is changing to snow from west to east thru the morning with
the rain/snow/mix line roughly from MML to BKX to MDS to YKN.
Winds will also continue to increase thru the day with gusts in
the 40-50kt range expected, perhaps higher. During periods of
falling snow and strong winds, visibility will be greatly reduced.
Snow comes to an end later this afternoon and evening although
winds will linger overnight, gradually weakening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through this evening for SDZ039-040-054>056-060>062-
     065>071.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for SDZ040-055-056-061-062-066-067-070-071.

     Winter Storm Warning until 7 PM CDT this evening for SDZ039-054-
     060-065-068-069.

     Winter Storm Warning until 7 PM CDT this evening for SDZ038-050-
     052-053-057>059-063-064.

MN...Flood Watch through this evening for MNZ071-072-080-081-089-090-
     097-098.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for MNZ071-072-080-089-097-098.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for MNZ081-090.

     Dense Fog Advisory until 7 AM CDT this morning for MNZ071-072-
     080-081-090-097.

IA...Flood Watch through this evening for IAZ001>003-012>014-020>022-
     031-032.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for IAZ001-012.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for IAZ002-003-013-014-020>022-031-032.

     Dense Fog Advisory until 7 AM CDT this morning for IAZ003.

NE...Flood Watch through this evening for NEZ013-014.

     Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
     evening for NEZ013.

     Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
     for NEZ014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Kalin
Hazardous weather outlook, Mar 14, 3:27 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 AM CDT Thu Mar 14 2019

SDZ038-050-052-053-057>059-063-064-150830-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
327 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of snow and blowing snow are expected as wind gusts reach
55 to 60 mph at times today. The snow and blowing snow will result
in visibility of a half mile or less, with brief periods of near
blizzard conditions, especially while snow is falling through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations from 2 to 4 inches.

Areas of overland flooding will continue today as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas experiencing overland or river flooding from recent heavy
rains will see water levels slowly recede.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-150830-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
327 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Rain will change to snow through midday, with a brief period of
light wintry mix in transition, especially in higher elevations of
southwest Minnesota. At the same time, north winds will increase,
with gusts of 50 to 60 mph likely from mid morning through the
afternoon. Snow and blowing snow will result in visibility of a
half mile or less, with brief periods of near blizzard conditions
possible, especially while snow is falling. Difficult travel
conditions are likely. Snow accumulations from 1 to 3 inches,
with highest amounts in east central South Dakota.

Significant flooding of rivers as well as overland and urban
flooding, will continue today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas experiencing overland flooding from recent heavy rains
should see water levels slowly recede. Flooding will continue on
several area rivers, mainly near and south of I-90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150830-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
327 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.

.DAY ONE...Today and Tonight

Areas of rain will gradually change to snow through the late
morning and early afternoon. Very strong winds with gusts up to 45
to 55 mph will also develop through this time. Snow accumulations
will generally be less than an inch, though localized higher
amounts are possible through the Highway 60 corridor southwest of
Sheldon. The combination of falling snow and the very strong winds
will create hazardous travel conditions with low visibility at
times.

Significant flooding of rivers as well as overland and urban
flooding, will continue today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas experiencing overland flooding from recent heavy rains
should see water levels slowly recede. Flooding will continue on
several area rivers, mainly in northwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:28 PM CDTRiver Flood WarningFSDMinnehaha92 days
Mar 13, 7:57 PM CDTRiver Flood WarningFSDBon Homme21 days
Mar 13, 7:57 PM CDTRiver Flood WarningFSDLincoln67 days
Mar 13, 8:27 PM CDTAreal Flood WarningFSDBon Homme, Charles Mix, Clay, Hutchinson, Turner, Union and 1 more21 hr
Mar 13, 9:11 PM CDTRiver Flood WarningFSDMinnehaha, Moody3 days
Mar 13, 9:11 PM CDTRiver Flood WarningFSDMinnehaha88 days
Mar 13, 9:28 PM CDTAreal Flood WarningFSDCharles Mix, Gregory9 hr
Mar 13, 9:43 PM CDTFlash Flood WarningFSDBon Homme, Clay, Yankton6 hr
Mar 13, 10:32 PM CDTRiver Flood WarningFSDUnion8 days
Mar 13, 10:32 PM CDTRiver Flood WarningFSDCharles Mix21 days
Mar 13, 10:32 PM CDTRiver Flood WarningFSDBon Homme5 days
Mar 14, 1:13 AM CDTRiver Flood WarningFSDBon Homme, Charles Mix21 days
Mar 14, 1:13 AM CDTRiver Flood WarningFSDDavison, Hanson343 days
Mar 14, 2:18 AM CDTAreal Flood WarningFSDDavison, Douglas, Hanson, Hutchinson, Lincoln, McCook and 2 more18 hr
Mar 14, 6:06 AM CDTAreal Flood WarningFSDBrookings, Kingsbury, Lake, Miner, Moody12 hr
Mar 14, 6:14 AM CDTRiver Flood WarningFSDUnion93 days
Mar 14, 7:04 AM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 14, 8:07 AM CDTRiver Flood WarningFSDTurner9 days
Mar 14, 10:30 AM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 14, 5:25 PM CDTAreal Flood WarningFSDBon Homme, Clay, Union, Yankton24 hr

Nearby

Blizzard Warnings in South Dakota, 2019Every blizzard warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.